Texas, 2017Winter Weather in Texas, December 30 to 31, 2017
December 30 to 31, 2017 · NWS SJT · 16 events in 16 counties and zones
An arctic cold front brought freezing temperatures to a large part of West Central Texas. Then, as light freezing drizzle fell across the area on the morning of December 30th and continued into New Years Eve morning, it made many roads and bridges icy across a large part of West Central Texas along and north of a line from Mertzon to San Angelo to Brady.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An arctic cold front brought freezing temperatures to a large part of West Central Texas. Then, as light freezing drizzle fell across the area on the morning of December 30th and continued into New Years Eve morning, it made many roads and bridges icy across a large part of West Central Texas along and north of a line from Mertzon to San Angelo to Brady.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 30, 4:28 AM CST, 47 minutes earlier.
Area forecast discussion, Dec 30, 4:28 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
428 AM CST Sat Dec 30 2017
.SHORT TERM...
(Today and Tonight)
Low clouds and fog cover much of West Central Texas early this
morning. Arctic front is making quick progress across the Panhandle
and Western Oklahoma, and will make a run into the Big Country to
near I-20 by sunrise. With temperatures falling to freezing behind
the front, may see a short lived episode of freezing drizzle and/or
freezing fog across the central and northern Big Country. Drier air
looks like it will move into the area for the afternoon, and
although temperatures will continue to fall, looks like the freezing
precip will come to an end briefly. Farther south, the arctic front
will move across the remainder of West Central Texas. Highs will
come early in the day, with temperatures falling behind it.
For tonight, the NAM continues to show isentropic lift redeveloping
over the arctic boundary as early as mid evening north of I-20 and
then spreading south into the Concho Valley and Heartland overnight.
Lift is fairly weak, but doesn't take much freezing drizzle to cause
problems with temperatures falling below the 30 degree mark.
Reinforcing arctic front plunges into the area right around sunrise
and temperatures begin to drop once again.
.LONG TERM...
(Sunday through Saturday)
Another strong cold front will move through on Sunday morning
bringing a reinforcing shot of cold air into the region. Primary
concerns are going to be the slight chance for freezing drizzle on
Sunday. Areas at risk include location that are north of the
Interstate 10 corridor. Some slick spots may develop on bridges
and overpasses as high temperatures are expected to stay below
freezing in those areas. Additionally, there appears to be a model
consensus that another band of precipitation will move in from the
northwest and pass across the Interstate 10 corridor on Monday.
Conditions are favorable for a mixture of freezing rain and sleet.
Once again, some bridges and overpasses may become slick.
Otherwise, the other main concern is the bitterly cold low
temperatures on Monday, Tuesday, and Wednesday morning.
Temperatures in the teens are largely expected with some single
digits being possible across the Big Country on Monday and Tuesday
morning in particular. A gradual warming trend is expected to
begin on Wednesday with temperatures reaching into the 50s by
Saturday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 38 26 28 11 / 10 10 20 5
San Angelo 45 32 32 18 / 5 10 20 10
Junction 53 37 38 20 / 0 10 20 20
Brownwood 46 29 30 16 / 10 10 20 10
Sweetwater 37 26 26 12 / 10 10 20 5
Ozona 54 38 38 20 / 0 10 20 10
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
07/41
Hazardous weather outlook, Dec 30, 3:27 AM CST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
327 AM CST Sat Dec 30 2017
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-310930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
327 AM CST Sat Dec 30 2017
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Areas of freezing drizzle and freezing fog will be possible across
portions of the Big Country this morning, and then spread to areas
north of a San Angelo to Brownwood line later tonight. Although
accumulations are not expected, icy spots may develop on area
roadways, especially bridges and overpasses.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An arctic airmass will filter into West Central Texas this weekend
and into early next week, with wind chill readings dropping into
the single digits for most of the area Sunday night and Monday
night. There is also a chance for light wintry precipitation. Although
widespread travel difficulties are not expected, icy spots on area
roadways will be likely.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Winter Weather, Taylor
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Taylor forecast zone
- Reported by
- ASOS
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Haskell
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Haskell forecast zone
- Reported by
- ASOS
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Throckmorton
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- ASOS
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Fisher
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Fisher forecast zone
- Reported by
- ASOS
- Coordinates
- 32.743, -100.402 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Jones
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Jones forecast zone
- Reported by
- ASOS
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Shackelford
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Shackelford forecast zone
- Reported by
- ASOS
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Nolan
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Nolan forecast zone
- Reported by
- ASOS
- Coordinates
- 32.304, -100.406 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Callahan
- When
- December 30, 5:15 AM CST to December 31, 6:00 PM CST
- Where
- Callahan forecast zone
- Reported by
- ASOS
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Light freezing drizzle resulted in icy roadways across much of the region.
Winter Weather, Sterling
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Sterling forecast zone
- Reported by
- ASOS
- Coordinates
- 31.828, -101.050 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, Coke
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Coke forecast zone
- Reported by
- ASOS
- Coordinates
- 31.889, -100.530 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, Tom Green
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Tom Green forecast zone
- Reported by
- ASOS
- Coordinates
- 31.404, -100.462 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, Runnels
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Runnels forecast zone
- Reported by
- ASOS
- Coordinates
- 31.831, -99.976 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, Brown
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, Irion
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Irion forecast zone
- Reported by
- ASOS
- Coordinates
- 31.304, -100.982 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, Concho
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- Concho forecast zone
- Reported by
- ASOS
- Coordinates
- 31.327, -99.864 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
Winter Weather, McCulloch
- When
- December 30, 6:20 AM CST to December 31, 6:00 PM CST
- Where
- McCulloch forecast zone
- Reported by
- ASOS
- Coordinates
- 31.199, -99.347 (the zone’s center; the record gives no point)
Light freezing drizzle fell from the morning of the 30th through the morning of the 31st, resulting in icy roadways across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Illinois, December 30 to 31, 20172 deaths · 2 events
- Cold in West Virginia, December 30 to 31, 20171 death · 1 event
- Winter Weather in Texas, December 30 to 31, 2017$235,000 · 27 events
- Extreme Cold and Cold in Iowa, December 30 to 31, 201751 events
- Extreme Cold in South Dakota, December 30 to 31, 201726 events
- Extreme Cold in South Dakota, December 30 to 31, 201724 events
- Cold in South Dakota, December 30 to 31, 201724 events
- Extreme Cold in Iowa, December 30 to 31, 201711 events
- Extreme Cold in Minnesota, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20178 events
- Extreme Cold in Montana, December 30 to 31, 20174 events
- Winter Weather in Maryland, December 30, 20172 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732335, 732337, 732338, 732339, 732340, 732341, 732342, 732346, 732352, 732354, 732355, 732357, 732358, 732359, 732362, 732363.